Hail, Laurel
- When
- May 19, 1:54 PM EST
- Where
- Laurel County, 2.21 mi W of Hightop
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.030, -84.220
The public reported half dollar-sized (1.25 inch) hail approximately 2 miles west of Hightop.
Numerous showers and storms fired during the afternoon and evening of the 19th in the vicinity of a wavering frontal boundary over eastern Kentucky. High amounts of instability and ample shear favored splitting supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Numerous showers and storms fired during the afternoon and evening of the 19th in the vicinity of a wavering frontal boundary over eastern Kentucky. High amounts of instability and ample shear favored splitting supercells. While there were many reports of dime to quarter-sized hail, two particularly intense storms produced up to egg-size hail near Jackson and Stanton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 10:26 AM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1126 AM EDT Thu May 19 2022 .UPDATE... Issued at 1125 AM EDT THU MAY 19 2022 The latest surface map features a quasi-stationary boundary aligned west to east across northern Tennessee, with perhaps a secondary boundary aligned across southeastern Kentucky, as shown by a fairly persistent cumulus line from Letcher to Pulaski County. Upstream, a well-defined MCV is rotating east from Missouri. The latest SPC meso-analysis reveals quite a bit of CAPE bubbling up to our southwest, with ML values of 1500-2000 J/kg. This is capped right now, as seen in the 12z BNA sounding from this morning. Through this afternoon, the boundary/boundaries will shift to the northeast, likely initiating at least scattered convection between 2 and 8 pm, as shown in most of the CAM guidance. Effective bulk shear values are forecast to be in the 35 to 40 kt range, coupled with ML CAPE values peaking from 2000-3000 J/kg, with a notable amount of CAPE in the hail growth zone, especially across our southwest. As such, some robust cores look probable at some point, with hail and damaging wind gusts the primary threats. 0-1 SRH is forecast to be quite a bit less than yesterday, so the tornado threat is lower; however, any cells that can interact with any mesoscale/outflow boundaries will still need to be monitored closely. Have freshened up PoPs through tonight, incorporating the latest higher resolution model guidance. Updates have been sent. UPDATE Issued at 726 AM EDT THU MAY 19 2022 Just sent out a quick zone update to remove the pre-first period that had been in there and to use the latest obs to freshen up the hourly forecast grids. The updated hourly data was published and sent to NDFD and the remote web servers. && .SHORT TERM...(Today through Friday) Issued at 350 AM EDT THU MAY 19 2022 Showers and a few strong storms were ongoing early this morning for areas along the Hal Rogers Parkway/Highway corridor. This activity should continue to dwindle during the remainder of the overnight and predawn hours as low level moisture finally gets used up and any remaining instability tapers off. The early morning hours should be relatively quiet, but this will change by mid to late morning, as the sun heats things up. Their will be number of factors in play that will contribute to shower and storm activity around eastern Kentucky today, and the potential for severe weather. A weak and dissipating frontal boundary will likely still be in place across the southern portions of the forecast area today. The models continue to show a weak shortwave/MCV moving through the region today, especially during the afternoon hours. The model soundings continue to show strong instability and veering winds in low level today, both of which would contribute to severe potential with any storms that form. All modes of severe weather will be in play today, especially during the afternoon and early evening hours. Even though the surface front will wash out, the other factors mentioned previously should be able to overcome the lack of strong surface forcing with the front. As the day wears on, increasing southerly flow should allow for good moisture return and an increase in instability as the air mass in place saturates and the sun heats things up. Scattered showers and storms will be in play from late this morning through early this evening, before the rain quickly tapers off late this evening. The best chances for storms and any severe weather looks to be mid to late afternoon today, when moisture, instability, and wind shear look to be maximized. We will also be on alert for any flooding issues associated with locally heavy rainfall and storm training, especially for locations in our south that received rounds of rain yesterday and last night. Temperatures will be above normal again today, with highs in the low to mid 80s expected around the area. Friday looks to be particularly warm, as strong high pressure and persistent, strengthening southerly winds continue to push very warm and moist air into the region. With clear skies and strong daytime sunshine on tap for Friday, we could easily see highs peak in the upper 80s and lower 90s around eastern Kentucky. Tonight looks to be warm as well, with lows in the 60s on tap. .LONG TERM...(Friday night through Wednesday) Issued at 638 AM EDT THU MAY 19 2022 We will be in a prime spot for periodic convection during the long term period, being near the southern edge of the stronger flow of the prevailing westerlies aloft, with a mean trough to our our northwest and ridging to our southeast. Multiple waves/ripples moving through the flow will determine when upticks in convection will occur. After a quiet night Friday night, the first of these waves will have an influence Saturday into Saturday night. A piece of a current western CONUS trough will lift to the northeast and help to flatten the southeast CONUS ridging. Mid level cooling and deepening low level moisture may allow for some showers and thunderstorms could kick off with heating, but with a lack of features, coverage should be sparse. A shortwave trough moving through the flow aloft, with continuing lowering of geopotential heights, will probably allow for more numerous showers and thunderstorms Sunday into Monday (with a diurnal trend superimposed on this). A surface front is also expected to arrive from the northwest during this time. Once this wave departs, a relative lull is expected Monday night into Tuesday. Some cooler and drier air should also arrive behind the front, but models are not consistent with the extent of this air mass change. The GFS and ECMWF both show yet another upper level system impacting our weather for another uptick in activity on Wednesday, but show quite a bit of variation in how things evolve, both at the surface and aloft. With a fair amount of discrepancy existing, have held the POP to the chance category on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 726 AM EDT THU MAY 19 2022 We will see a brief reprieve from showers and storms early this morning, but by 14 or 15Z new activity will be firing up as the sun continues to rise and the atmosphere re-energizes. Showers and storms will be most prevalent this afternoon into early this evening. A few storms could produce damaging wind gusts and large hail. MVFR to LIFR fog will linger til around 13Z before lifting and/or dissipating. MVFR or worse conditions will be possible for any airport that a thunderstorm today along with strong gusty winds and frequent lightning. The rain should taper off quickly this evening, and come to an end by 4 or 5Z tonight. Prevailing winds will be out of the south or southwest today at 5 to 10kts && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...AR LONG TERM...HAL AVIATION...AR
Hazardous Weather Outlook National Weather Service Jackson KY 603 AM EDT Thu May 19 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 603 AM EDT Thu May 19 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible through this evening. A few storms this afternoon and early this evening could become severe, with damaging wind gusts and large hail being the primary threats. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of large hail or damaging winds to the Jackson weather office through this evening. AR/HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1258 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG 1 WSW HIGHTOP 37.03N 84.21W
05/18/2022 LAUREL KY DEPT OF HIGHWAYS
TREE REPORTED DOWN ON SULFER SPRINGS ROAD
OFF OF KY-192. TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND DMG 1 NE SPRULE 37.02N 83.84W
05/18/2022 KNOX KY 911 CALL CENTER
TREE DOWN REPORTED OFF OF SAND LICK ROAD.
TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
110 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 1 SSW FOUNT 36.98N 83.83W
05/18/2022 KNOX KY 911 CALL CENTER
TREE REPORTED DOWN ON KY-11 NEAR GENTRY
JONES ROAD. TIME ESTIMATED VIA RADAR.
&&
JLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 1 W PULASKI 37.21N 84.66W
05/18/2022 PULASKI KY DEPT OF HIGHWAYS
TREE REPORTED DOWN ON PUNCHEON CREEK ROAD
JUST NORTH OF SCIENCE HILL, SOUTH OF EUBANK.
TIME ESTIMATED VIA RADAR.
&&
JLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND DMG 1 ESE PULASKI 37.20N 84.61W
05/18/2022 PULASKI KY DEPT OF HIGHWAYS
TREE REPORTED DOWN ON EAST TODD ROAD. TIME
ESTIMATED VIA RADAR.
&&
JLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG SCIENCE HILL 37.17N 84.64W
05/18/2022 PULASKI KY DEPT OF HIGHWAYS
TREE REPORTED DOWN ON STANFORD STREET IN
SCIENCE HILL. TIME ESTIMATED VIA RADAR.
&&
JLThe Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
29 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported half dollar-sized (1.25 inch) hail approximately 2 miles west of Hightop.
The county emergency manager reported a storm producing half dollar-sized (1.25 inch) hail at Hightop.
The public reported quarter-sized (1.00 inch) hail approximately 1 miles west northwest of Brock.
The public reported approximately half dollar-sized (1.25 inch) hail near the community of Rockholds.
A trained spotter reported nickel-sized (0.88 inch) hail near Keavy.
An individual near Gray Hawk reported quarter-sized (1.00 inch) hail.
Public report on social media indicated approximately nickel-sized (0.88 inch) hail near Sand Gap.
The public reported half dollar-sized (1.25 inch) hail along I-75 approximately 2 miles north northwest of Lily.
The public reported approximately quarter-sized (1.00 inch) hail near Fariston.
The public reported quarter-sized (1.00 inch) hail around the Sandy Gap Elementary School.
A trained spotter reported quarter-sized (1.00 inch) hail near the Flat Lick community.
Picture on social media showed approximately quarter-sized (1.00 inch) hail at Levi Jackson Wilderness Park.
The public reported approximately quarter-sized (1.00 inch) hail in the Arjay community.
Picture of approximately quarter-sized (1.00 inch) hail in the Pineville area was relayed via social media.
The public reported nickel-sized (0.88 inch) hail approximately 1 mile east southeast of the PeePace Store.
The Harlan County Highway Department reported that thunderstorm winds had blown down a tree onto KY-38 near Brookside.
A picture on social media showed approximately golf ball to egg-sized (1.75 to 2.00 inch) hail along Hall Hill Rd.
A member of the public reported a tree blown down onto Mountain Street in Lynch, KY.
Pictures on social media showed approximately quarter-sized (1.00 inch) hail near Evarts.
Reports on social media indicated approximately quarter-sized (1.00 inch) hail at Tallega.
A picture on social media showed approximately half dollar-sized (1.25 inch) hail stone along KY-30 W in the vicinity of the Shoulderblade community. Hail damage to a vehicle was reported.
A picture on social media showed approximately quarter-sized (1.00 inch) hail along Belcher Fork-Puncheon Rd.
The local highway department reported a tree blown down by thunderstorm winds in Baptist. Pea-sized hail was also observed.
A member of the public shared a picture of golf to egg-sized (1.75 to 2.00 inch) hail from the vicinity of the Jackson Ace Hardware.
A NWS employee reported half dollar-sized (1.25 inch) hail near the Happy Church off of Quicksand Rd.
Pictures on social media showed approximately egg-sized (2 inch) hail along KY-30 W between White Pine and Mulberry lanes. Hail damage to multiple vehicles was reported.
A picture on social media showed approximately quarter-sized (1 inch) hail along Highland Avenue in Jackson.
Pictures on social media showed up to ping pong ball-sized (1.50 inch) hail in the vicinity of Fire Station Rd.
Pictures on social media show approximately half dollar-sized (1.25 inch) hail along Lakeside Drive.
A member of the public reported hail slightly larger than a quarter (1.00 inch) near Salt Lick Creek.
A member of the public reported approximately quarter-sized (1.00 inch) hail near Langley.
A social media report showed approximately quarter-sized (1.00 inch) hail near Printer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016921, 1016920, 1016924, 1016931, 1016933, 1016932, 1017110, 1016934, 1016935, 1017112, 1017113, 1017111, 1017115, 1017114, 1017116, 1017117, 1017118, 1025606, 1029498, 1025608, 1025610, 1025613, 1026120, 1026119, 1029483, 1029484, 1029486, 1029487, 1029491, 1029495, 1029496, 1029497.